Virginia, 2004Flash Flood in Virginia, June 8, 2004
June 8, 2004 · NWS MRX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 8, 2:23 PM EST, 52 minutes earlier.
Area forecast discussion, Jun 8, 2:23 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE JUN 8 2004
.SHORT TERM...(TONIGHT AND WEDNESDAY)...THE UPPER LEVEL LOW THAT WAS
CENTERED JUST TO THE SOUTH OF MURPHY NC THIS MORNING HAS MOVED
LITTLE TODAY AND IS EXPECTED TO MOVE ONLY SLOWLY TO THE SE
OVERNIGHT. AS A RESULT...WE WILL LIKELY SEE SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE INTO THE OVERNIGHT HOURS...MAINLY ACROSS THE
MOUNTAINOUS LOCATIONS. THE BEST LIFT ASSOCIATED WITH THIS SYSTEM
WILL REMAIN ALONG THE MOUNTAIN RIDGES THROUGH THE SHORT TERM. FOR
TOMORROW...CONCERN IS FOR WHERE TO PAINT POPS. THE ETA MODEL APPEARS
TO BE THE MODEL OF CHOICE AFTER CONSULTATION WITH SURROUNDING
OFFICES. HOWEVER...THE ETA MODEL IS DRYING THE FA OUT QUITE A BIT
AND HAVE DECIDED TO GO WITH CHANCE POPS DUE TO THE CONTINUED LIFT IN
THE REGION AND POSSIBILITY OF AFTERNOON CONVECTION. WITH LITTLE
UPPER-LEVEL WINDS...WILL NEED TO MONITOR SOME LOCATIONS THAT MAY
HAVE SMALL SCALE FLOODING CONCERNS OVER THE NORTHERN SECTIONS OF THE
CWA. DO NOT ANTICIPATE A LARGE FLOOD THREAT...THOUGH IF ONE OF THESE
STORMS DOES MANAGE TO SIT OVER ONE LOCATION...AS THEY HAVE DONE
TODAY....WE COULD EXPERIENCE LOCALIZED PROBLEMS.
TEMPERATURES FOR THE NEXT 24 HOURS WERE TRENDED TOWARD MAV
GUIDANCE...BASED ON PERSISTENCE...WITH LITTLE CHANGE EXPECTED
THROUGH TOMORROW. PATCHY FOG WILL ALSO BE A CONCERN IN THE NORMALLY
FOG PRONE AREAS. MAX TEMPS TOMORROW LOOK TO FALL RIGHT IN LINE WITH
MAV GUIDANCE ONCE AGAIN AS RUNS FROM MET AND FWC ALL ARE WARMING UP
THE ENTIRE CWA WAY TO MUCH CONSIDERING THE AMOUNT OF CLOUDS EXPECTED
TO LINGER TOMORROW.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...UPPER LEVEL LOW
STILL APPARENT OVER NC/SC WEDNESDAY NIGHT AND THURSDAY WITH MORE
SHORTWAVES MOVING EAST ACROSS THE FORECAST AREA. GFS MODEL SHOWS A
MUCH STRONGER SHORTWAVE MOVING THROUGH WEDNESDAY NIGHT AND EARLY
THURSDAY. PREFER THE ETA WHICH IS MUCH WEAKER MOVING A SHORTWAVE
THROUGH THURSDAY. A WEAK FRONT WILL MOVE SOUTH INTO THE OHIO VALLEY
WITH THE EASTERN EDGE NEAR SW VA COUNTIES BY EARLY FRIDAY AND LINGER
THEIR MOST OF THE WEEKEND. THIS SHOULD AID IN CONVECTIVE DEVELOPMENT
AND CLOUD COVER. TEMPERATURES WILL BE A LITTLE COOLER DURING THE DAY
DUE TO CLOUDS AND A SLIGHTLY BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE KEPT RAIN CHANCES AT 30 TO 50 PERCENT THROUGH
SUNDAY WITH HIGHEST CHANCES NORTHEAST NEAR THE FRONTAL
BOUNDARY.
.EXTENDED TERM...(SUNDAY NIGHT THROUGH TUESDAY)...PERIOD STARTS OFF
WITH A WARM FRONT PROGGED JUST TO THE NORTH OF THE VIRGINIA BORDER.
THIS FRONT SHOULD PROVIDE FOR A FOCUS FOR AFTERNOON CONVECTIVE
ACTIVITY WITH THE WARM HUMID AIRMASS IN PLACE. THIS FAR OUT
THOUGH...MOS POPS TEND TO BE A LITTLE TOO HIGH AND HAVE CUT THOSE
BACK TO GO 40 POPS UP NORTH FOR MONDAY AND 30S DOWN IN THE SOUTH.
BY TUESDAY MORNING...HPC AND THE MODELS ADVERTISE AN APPROACHING
COLD FRONT SWINGING THROUGH THE FORECAST AREA. WILL ACCEPT THE
ONCOMING FRONT BUT WILL GO SLIGHTLY SLOWER THAN THE HPC DEPICTION
AND MOVE THE FRONT THROUGH THE REGION TUESDAY AFTERNOON BY 18Z. AT
THIS TIME WILL ONLY INCREASE POPS TO 40 AREA WIDE AND THEN TAPER
THEM DOWN BY WEDNESDAY MORNING FROM WEST TO EAST. BY WEDNESDAY
AFTERNOON MOST OF THE AREA WILL BECOMING CLEAR AND A LITTLE COOLER
AND DRIER.
THANKS TO SURROUNDING OFFICES FOR THE CHAT THIS MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 68 85 69 84 / 20 30 20 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 83 69 81 / 20 30 20 40
OAK RIDGE, TN 67 82 68 81 / 20 30 20 40
TRI CITIES AIRPORT, TN 63 82 63 78 / 30 30 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
KG/DMG/TD
Hazardous weather outlook, Jun 8, 4:08 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 AM EDT TUE JUN 8 2004
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
508 AM EDT (408 AM CDT) TUE JUN 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.
Flash Flood, Russell
- When
- June 8, 3:15 PM EST to 4:45 PM EST
- Where
- Russell County, Cleveland
- Property damage
- $200,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Flash flooding in Cleveland closed numerous roads in town and in the surrounding countryside. Mudslides closed SR 661. One mobile home was flooded and the family could not move back in.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, June 8, 20041 death · 1 injured · 1 event
- Tornadoes in Texas, June 8, 20046 injured · $435,000 · F1 · 3 events
- Flash Flooding and Hail in South Dakota, June 8, 2004$900,000 · 1.75 in hail · 9 events
- Tornado and Flash Flooding in Texas, June 8, 2004$150,000 · F0 · 9 events
- Flash Flooding and Flooding in Minnesota, June 8 to 9, 2004$85,000 · 1 in hail · 10 events
- Hail and Damaging Wind in Iowa, June 8, 2004$48,000 · 52 kt wind · 9 events
- Damaging Wind in Missouri, June 8, 2004$50,000 · 65 kt wind · 1 event
- Damaging Wind in Florida, June 8, 2004$50,000 · 50 kt wind · 1 event
- Tornado in Florida, June 8, 2004$35,000 · F0 · 1 event
- Flash Flood in Minnesota, June 8, 2004$22,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, June 8, 200417 events
- Damaging Wind in Louisiana, June 8, 2004$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404067.